Approximating the cut-norm via grothendieck's inequality

Noga Alon, Assaf Naor

Research output: Contribution to journalArticle

Abstract

The cut-norm ∥A∥ c of a real matrix A = (a ij) i∈R,j∈S is the maximum, over all I ⊂ R, J ⊂ S, of the quantity | Σ i∈I, j∈Ja ij|. This concept plays a major role in the design of efficient approximation algorithms for dense graph and matrix problems. Here we show that the problem of approximating the cut-norm of a given real matrix is MAX SNP hard, and we provide an efficient approximation algorithm. This algorithm finds, for a given matrix A = (a ij) i∈R,j∈S, two subsets I ⊂ R and J ⊂ S, such that | Σ i∈I,j∈J a ij| ≥ρ∥ c where ρ > 0 is an absolute constant satisfying ρ > 0.56. The algorithm combines semidefinite programming with a rounding technique based on Grothendieck's inequality. We present three known proofs of Grothendieck's inequality, with the necessary modifications which emphasize their algorithmic aspects. These proofs contain rounding techniques which go beyond the random hyperplane rounding of Goemans and Williamson [J. ACM, 42 (1995), pp. 1115-1145], allowing us to transfer various algorithms for dense graph and matrix problems to the sparse case.

Original languageEnglish (US)
Pages (from-to)787-803
Number of pages17
JournalSIAM Journal on Computing
Volume35
Issue number4
DOIs
StatePublished - 2006

Keywords

  • Approximation algorithms
  • Cut-norm
  • Grothendieck's inequality
  • Semidefinite programming
  • Szemerédi partitions

ASJC Scopus subject areas

  • Computer Science(all)
  • Mathematics(all)

Fingerprint Dive into the research topics of 'Approximating the cut-norm via grothendieck's inequality'. Together they form a unique fingerprint.

  • Cite this